To describe a case of acromegaly in a young woman using oral contraceptives who had nonspecific symptoms and persistent hyperphosphatemia and to analyze the reasons for delay in diagnosis.Methods:
A 31-year-old woman underwent evaluation for failure of menstrual flow to resume after discontinued use of oral contraceptives. Clinical and laboratory findings are summarized, and atypical manifestations of acromegaly are discussed.Results:
The patient complained of weight gain, acne, and increased facial hair growth, and laboratory tests showed a low estradiol level and hyperinsulinemia. “Postpill amenorrhea” and polycystic ovary syndrome were considered possible diagnoses. During subsequent endocrinology consultation, hyperphosphatemia was present on three occasions during a 7-month period. Hormonal studies for evaluation of pituitary function revealed increased insulin-like growth factor-I and growth hormone (GH) levels. Acromegaly was suspected, and the increased GH level failed to suppress after a glucose load. Magnetic resonance imaging revealed a pituitary macroadenoma with suprasellar extension. Visual field testing showed bitemporal abnormalities. Transsphenoidal resection successfully removed the GH-producing tumor, and hormone replacement therapy was initiated postoperatively.Conclusion:
The textbook presentation of GH excess is a late feature of acromegaly. The diagnosis in a young woman can be easily missed when clinicopathologic findings are not classic and the picture is further clouded by factors such as oral contraceptive use. Features may also resemble polycystic ovary syndrome, a more common condition in women of childbearing age. This case also illustrates that hyperphosphatemia, overlooked in this patient, can precede the full-blown clinical manifestations of acromegaly and serve as a subtle clue to the underlying disease. Awareness of these situations and screening for high GH levels in patients with unexplained, persistent hyperphosphatemia are advisable for making an early correct diagnosis and providing appropriate therapy.